Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Detroit, MI

April 18, 2004Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 18, 2004, 7:17 AM EDT for Tuscola County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 7:17 AM EDT (11:17 UTC)
Expired
Apr 18, 2004, 7:45 AM EDT
In force
28 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 84 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS53 KDTX 181117
SVRDTX
MIC157-181145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
716 AM EDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 745 AM EDT

* AT 716 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH IN DIAMETER
  HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
  KINGSTON...OR ABOUT 14 MILES SOUTHEAST OF CARO...AND MOVING EAST AT
  65 MPH.

* THIS STORM WILL BE NEAR...
  SOUTHEAST TUSCOLA COUNTY BY 730 AM.

LAT...LON 4356 8336 4331 8331 4329 8314 4330 8313
          4359 8313

$$

SC /

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:55 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 18, 3:55 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 AM EDT SUN APR 18 2004

.DISCUSSION...
THE FLOW ALOFT IS DOMINATED BY A LONG WAVE TROUGH OVER THE WESTERN
US WITH A BROAD RIDGE OVER THE SOUTHEASTERN US. ON THE 07Z SURFACE
MAP...A 997MB LOW WAS CENTERED OVER THE HIGH PLAINS OF WESTERN
NEBRASKA...WHILE A WARM FRONT EXTENDED FROM THE LOW ALL THE WAY TO
EXTREME NORTHERN INDIANA AND NORTHERN OHIO. AS WAS THE CASE
YESTERDAY MORNING...AREA RADARS ARE SHOWING THE REMNANTS OF A MESO
SCALE CONVECTIVE SYSTEM MOVING EASTWARD INTO LOWER MICHIGAN. THIS
CONVECTION DEVELOPED LAST EVENING OVER THE IOWA/MINNESOTA BORDER ON
THE NOSE OF THE LOW LEVEL JET. PROFILER DATA HAS INDICATED THE LOW
LEVEL JET HAS STRENGTHENED TO 50KTS...THUS CONVECTION CONTINUES TO
DEVELOP ACROSS THE UPPER MISSISSIPPI VALLEY REGION. EXPECT THE
REMNANTS OF CONVECTION OVER WISCONSIN WILL CONTINUE TO MOVE EAST
OVER THE NEXT SEVERAL HOURS ALONG AN 850MB THETA-E RIDGE
AXIS...SITUATED OVER THE NORTHERN PORTIONS OF THE FORECAST AREA. AS
THESE THUNDERSTORMS/SHOWERS MOVE EAST...THEY WILL ENCOUNTER WEAKER
ELEVATED INSTABILITY...AND THUS CONTINUE TO WEAKEN. A VERY STABLE
BOUNDARY LAYER SHOULD PREVENT CONVECTIVE DOWNDRAFTS FROM REACHING
THE SURFACE...SO NOT EXPECTING MUCH IN THE WAY OF STRONG WINDS FROM
THE STORMS THIS MORNING. HAIL WILL BE THE MAIN PROBLEM WITH ANY
THUNDERSTORM THIS MORNING GIVEN THE VERY STEEP MID LEVEL LAPSE RATES
AND WET BULB ZERO HEIGHTS AROUND 9K FT. WITH ETA SOUNDINGS
INDICATING ONLY AROUND 600 J/KG ELEVATED CAPE...NOT EXPECTING
CONVECTIVE UPDRAFTS TO BE ABLE TO SUSTAIN SEVERE HAIL THIS MORNING.
BASED ON RADAR...WILL KEEP LOCALS SOUTH OF I-696 DRY AND CARRY
LIKELY POPS IN THE SAGINAW VALLEY.

THE UPPER TROUGH WILL LIFT INTO THE SOUTHERN PLAINS TODAY...SENDING
THE SURFACE LOW INTO CENTRAL MINNESOTA. VERY STRONG LOW LEVEL FLOW
WILL DEVELOP OVER THE MISSISSIPPI VALLEY REGION INTO THE SOUTHERN
GREAT LAKES BY AFTERNOON. EVEN THOUGH THE FRONT HAS SHOWN LITTLE
MOVEMENT OVERNIGHT...EXPECT THE ONSET OF THE STRONG LOW LEVEL FLOW
AND SURFACE HEATING WILL QUICKLY SEND THE WARM FRONT NORTH THIS
MORNING. EXPECT THE FRONT WILL CLEAR THE THUMB REGION EARLY THIS
AFTERNOON. MUCH DRYER AIR WILL FILTER INTO THE REGION AT THE 850MB
LEVEL. THUS SKIES SHOULD GRADUALLY CLEAR OUT BY AFTERNOON. WITH
LITTLE IN THE WAY OF FORCING...WILL CONTINUE THE DRY AFTERNOON
FORECAST. EXPECT THE STRONG SOUTHWESTERLY FLOW AND DAYTIME HEATING
WILL MIX OUT ANY STABLE LAYERS FROM THIS MORNINGS CONVECTION IN THE
NORTH...SO TEMPS SHOULD REBOUND NICELY THIS AFTERNOON. UPSTREAM
HIGHS YESTERDAY REACHED THE LOWER 80S...WHICH LOOKS REASONABLE FOR
MOST OF SE MICHIGAN THIS AFTERNOON...ESPECIALLY CONSIDERING THAT THE
STRONG SW FLOW WILL PREVENT LAKE BREEZES.

ALL MODEL SOLUTIONS HAVE TRENDED MUCH WEAKER WITH THE UPPER WAVE AS
IT LIFTS INTO THE GREAT LAKES REGION ON MONDAY. THIS IS LEADING TO
THE MODELS INDICATING A FASTER EASTWARD MOVEMENT OF THE SURFACE LOW
EXPECTED TO PASS ACROSS THE NORTHERN GREAT LAKES TONIGHT AND INTO
SOUTHERN QUEBEC ON MONDAY. TIMING OF THE ASSOCIATED SURFACE COLD
FRONT THAT WILL PASS THROUGH SE MICHIGAN ON MONDAY IS ALSO FASTER ON
THE LATEST MODEL SOLUTIONS. THE FASTEST ETA BRINGS THE FRONT THROUGH
SE MICHIGAN EARLY IN THE AFTERNOON. THIS FASTER SOLUTION IS ACTUALLY
PREFERRED GIVEN THE MODEL TRENDS. WILL STILL CARRY A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRE DAY AS A RIBBON OF
HIGHER LOW LEVEL THETA E AIR WILL PASS THROUGH THE REGION EARLY
MONDAY MORNING...PRIOR TO FROPA. ETA SOUNDING ANALYSIS IS INDICATING
CLOSE TO 1000 J/KG SURFACE BASED CAPE AHEAD OF THE FRONT. GIVEN THE
VERY STRONG 0-6KM SHEAR AND HIGH MID LEVEL LAPSE RATES...WILL
CONTINUE TO MENTION THE CHANCE OF SEVERE WEATHER WITH THESE STORMS.

HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT...DRIVING THE
SURFACE COLD FRONT SOUTH INTO THE OHIO VALLEY. THIS HIGH WILL ADVECT
IN DRYER AND COOLER AIR...BUT NOT QUITE AS COOL AS EARLIER MODELS
INDICATED. DAYTIME HIGHS ON TUESDAY SHOULD ACTUALLY TOP OUT A COUPLE
DEGREES ABOVE NORMAL.

A BROAD TROUGH WILL REDEVELOP OVER THE WESTERN US DURING THE COURSE
OF THE WEEK...SENDING NUMEROUS SHORT WAVES THROUGH THE REGION DURING
THE REMAINDER OF THE WEEK. EXACT TIMING OF THESE WAVES WILL BE
DIFFICULT AT THIS EARLY STAGE OF THE FORECAST. THE
ETA/GFS/UKMET/CANADIAN DO HOWEVER AGREE IN BRINGING A SHORT WAVE
INTO THE WESTERN GREAT LAKES TUESDAY NIGHT. THIS WILL SEND THE
FRONTAL BOUNDARY OVER THE OHIO VALLEY NORTH AS A WARM FRONT. HAVE
THUS ADDED A MENTION OF SHOWERS AND THUNDERSTORMS TUESDAY
NIGHT...EVEN BROUGHT A LOW CHANCE TUESDAY AFTERNOON SOUTH OF I-94.
COULD EASILY ARGUE TO CARRY A MENTION OF SHOWERS AND THUNDERSTORMS
THROUGH THE REST OF THE WORK WEEK. AT THIS POINT...WILL NOT MAKE ANY
UPDATES TO THE EXTENDED AND ALLOW A COUPLE MORE MODEL RUNS TO GET A
BETTER HANDLE ON TIMING OF SHORT WAVES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Apr 18, 4:42 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
442 AM EDT SUN APR 18 2004

MIZ047>049-053>055-060>063-068>070-181600-
BAY-GENESEE-HURON-LAPEER-LIVINGSTON-MACOMB-MIDLAND-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-
442 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. THUNDERSTORMS WILL
BE MORE LIKELY IN THE SAGINAW VALLEY AND THUMB REGION. SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS. HOWEVER STORMS WILL BE
CAPABLE OF PRODUCING PEA SIZED HAIL AND A BRIEF PERIOD OF HEAVY
RAINFALL. THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH. THE CHANCE OF
STORMS WILL END BY NOON ACROSS THE REGION...EXCEPT FOR HURON COUNTY
WHERE THE CHANCE WILL END AROUND 3 PM. A WARM FRONT WILL LIFT NORTH
ACROSS THE REGION THIS MORNING...THUS PROVIDING THE CHANCE FOR
THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE THUNDERSTORMS ON
MONDAY WILL DEVELOP ALONG A COLD FRONT THAT IS EXPECTED TO PASS
THROUGH THE REGION DURING THE AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT INTO
WEDNESDAY AND AGAIN ON FRIDAY. SOME UPPER LEVEL DISTURBANCES PASSING
THROUGH THE REGION WILL TRIGGER THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THESE STORMS.

MIZ075-076-082-083-181600-
LENAWEE-MONROE-WASHTENAW-WAYNE-
442 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE THUNDERSTORMS ON
MONDAY WILL DEVELOP ALONG A COLD FRONT THAT IS EXPECTED TO PASS
THROUGH THE REGION DURING THE AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
WEDNESDAY AND AGAIN ON FRIDAY. SOME UPPER LEVEL DISTURBANCES PASSING
THROUGH THE REGION WILL TRIGGER THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THESE STORMS.

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:26 AM EDTSevere Thunderstorm WarningDTXHuron34 min
Apr 18, 7:54 AM EDTSpecial Marine WarningDTX51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.